Pennsylvania, 2003

Flash Flood in Pennsylvania, July 22, 2003

July 22, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 1:35 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 1:35 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 22 2003

SLOW MOVING COLD FRONT CONTINUES TO SUPPORT SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS MUCH OF WRN PA, ERN OH AND NRN WV. FLASH FLOOD
WATCH WILL CONTINUE UNTIL 10 PM TONIGHT. SHOWERS WILL BEGIN TO
WEAKEN LATER TONIGHT AS NORTH WINDS BRING IN DRIER LOW LEVEL AIR AND
SHORT WAVE MOVES OFF TO THE EAST.

COLD POOL ALOFT WILL KEEP A RISK OF SHOWERS AND TSTMS DURING THE
AFTERNOON AND EVENING HOURS WEDNESDAY AND TO A LESSER EXTENT
THURSDAY. UPPER LOW WILL MOVE SLOWLY EAST OF THE DISTRICT BY
FRIDAY...BRINGING AN END TO THE PRECIPITATION.

WARMER AIR AND INCREASING LOW LEVEL MOISTURE SUNDAY AND MONDAY WILL
RETURN A THREAT OF SHOWERS AND TSTMS TO THE DISTRICT.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR UNTIL 10 PM FOR ZONE OHZ041.

PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020...PAZ022.

WV...NONE.

RSD
Hazardous weather outlook, Jul 22, 4:15 AM EST, 12 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 22, 12:28 PM EST, 3 hours 52 minutes before
OHZ041-PAZ007-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE JUL 22 2003

...HEAVY RAIN AND WIND EXPECTED...

STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40
AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH
GEORGETOWN...AND SALEM.

THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR
POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.
Local storm report, Jul 22, 1:13 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER
Local storm report, Jul 22, 1:36 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER

0206 PM    GROVE CITY                PA   FLASH FLOODS
07/22/03   MERCER                         STANDING WATER ON ROADS.
                                          REPORTED BY PUBLIC
Local storm report, Jul 22, 1:53 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
253 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER

0206 PM    GROVE CITY                PA   FLASH FLOODS
07/22/03   MERCER                         STANDING WATER ON ROADS.
                                          REPORTED BY PUBLIC

0240 PM    LEEPER                    PA   WIND DAMAGE
07/22/03   CLARION                        LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 22, 2:15 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
315 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NEW CASTLE                PA   FLASH FLOODS
07/22/03   LAWRENCE                       NESHANNOCK CREEK FLOODED.
                                          3 ROADS CLOSED DUE TO HIGH
                                          WATER . MUDSLIDE ALSO
                                          OCCURRING.REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 22, 2:22 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
322 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NEW CASTLE                PA   FLASH FLOODS
07/22/03   LAWRENCE                       NESHANNOCK CREEK FLOODED.
                                          3 ROADS CLOSED DUE TO HIGH
                                          WATER . MUDSLIDE ALSO
                                          OCCURRING.REPORTED BY
                                          EMERGENCY MANAGEMENT

0250 PM    NEW BRIGHTON              PA   WIND DAMAGE
07/22/03   BEAVER                         TREES BLOWN DOWN.REPORTED
                                          BY PUBLIC

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 22, 4:20 PM EST to 5:30 PM EST
Where
Allegheny County, Russelton
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Little Deer Creek Rd flooded (in West Deer Twp north of Russelton) after 3 inches of rain fell in a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370830.